When both SSRIs and NSAIDs are concomitantly used, it would be sufficient to treat 250 patients per year for 1 case of upper gastrointestinal (GI) tract bleeding to be attributed to such combination, and 500 patients per year if SRIs are concomitantly used with antiplatelet drugs.
SRIs: SSRIs, including sertraline hydrochloride, fluoxetine hydrochloride, fluvoxamine maleate, paroxetine hydrochloride, citalopram hydrobromide, and escitalopram oxalate; selective serotonin and norepinephrine reuptake inhibitors (SNRIs), including venlafaxine and duloxetine hydrochloride.
NSAIDs: ibuprofen, and naproxen.
The authors of this study were the first to point out the dangers of combining SSRIs with NSAIDs in 1999.
In the present study they found an increased risk although smaller than in their previous publication. Increasing use of acid-suppressing medication and declining cohort prevalence of Helicobacter pylori infection and its widespread treatment might account for this smaller risk. They used the same method with another United-Kingdom based general practitioner database in a more recent study period.
Dosage and duration of using these medications was not associated with GI tract bleeding
Use of acid-suppressing agents limits such increased risk.
With SRIs alone it would be necessary to treat approximately 2000 patients per year with SRIs for 1 case of upper GI tract bleeding to be attributed to them, which indicates that the risk is rather low in the general population.
when they are combined with NSAIDs or antiplatelet drugs, the number of patients needed to be treated per year for 1 case of upper GI tract bleeding decreases remarkably. These data indicate that in such a high-risk population, the use of acid-suppressing agents would save a relevant number of cases and is worthwhile.
So when you have to use both drugs be careful out there. This is not about the occasional NSAID for a headache while taking antidepressants but using both medications at least for weeks could have these side-effects. Even than some people will not get these kind of complications while others will get them after 2 weeks of medication use. Vulnerability is the explaining factor in these matters.
Vulnerability to gastrointestinal side-effects is that recognizable to some of you? Please let me know in the comments.
de Abajo, F.J. (2008). Risk of Upper Gastrointestinal Tract Bleeding Associated With Selective Serotonin Reuptake
Inhibitors and Venlafaxine Therapy. Archives of General Psychiatry, 65(7), 795-803.